Clinical features of patients inappropriately undiagnosed of pulmonary embolism

Department of Medicine, Complutense University, Madrid, Spain. Electronic address: .
The American journal of emergency medicine (Impact Factor: 1.27). 09/2013; 31(12). DOI: 10.1016/j.ajem.2013.08.037
Source: PubMed


The objective of this study was to identify clinical factors associated with delayed diagnosis of acute pulmonary embolism (PE) in the emergency department (ED).
A retrospective observational study was performed at three University affiliated Hospitals; 436 consecutive patients who presented to the ED with an acute PE confirmed by chest computed tomography from 2008 to 2011 were included. Patients were divided into 3 groups: group 1, PE was diagnosed while the patient was still in the ED; group 2, PE was diagnosed during hospitalization; group 3, patients who were sent home with a wrong alternative diagnosis and returned to the ED and were diagnosed of PE.
One hundred forty-six patients (33.5%) had a delayed diagnosis of PE-21.5% belong to group 2 and 11.9% to Group 3. Chronic coexisting medical conditions like asthma or chronic obstructive pulmonary disease were independent predictors of a delayed diagnosis in patients who were admitted to hospital whereas non-specific and less severe symptoms like the presence of pleuro-mechanic thoracic pain, fever, hemoptysis, or the presence of a pulmonary infiltrate in chest x-ray were independent predictors of a delayed diagnosis in patients who were sent home.
Delay in diagnosis of acute PE is frequent despite current diagnostic strategies. Patients are sent home or admitted to hospital with a wrong diagnosis depending on clinical presentation or coexisting medical conditions.

10 Reads
  • [Show abstract] [Hide abstract]
    ABSTRACT: Venous thromboembolism (VTE) is serious medical condition, which might be caused by psychotropic medications. Previously, antipsychotic-induced VTE due to olanzapine, risperidone, clozapine, and amisulpiride was reported. In this report, we present 2 cases of paliperidone-induced VTE.
    The American journal of emergency medicine 12/2013; 32(7). DOI:10.1016/j.ajem.2013.12.038 · 1.27 Impact Factor
  • Source
    Academic Emergency Medicine 09/2014; 21(9). DOI:10.1111/acem.12450 · 2.01 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Background Although asthma is a well identified presentation to the emergency department, little is known about the frequency and percentage of respiratory and non-respiratory symptoms in patients with acute asthma in the emergency department (ED). Objective The aim of this study is to identify the relationship between acute asthma exacerbation and different respiratory and non-respiratory symptoms including chest pain encountered by patients visiting the emergency department. Subjects and methods Prospective study included 169 (97 females and 72 males) asthmatic patients who were admitted to emergency department of two tertiary care facility hospitals for asthma exacerbation from the period of September 2010 to August 2013, an anonyms questionnaire was used to collect symptoms and analysis of symptoms. Results 97 (57%) of the patients were females , mean age was 35.6 years; dyspnea on exertion was the commonest symptom accounting for 161 (95.2%) of patients, followed by dyspnea at rest in 155 (91.7%), wheezing in 152 (89.9%), chest pain was present in 82 patients (48.5%), burning pain was experienced in 36 (43.9%) of the total patients with chest pain. Non-respiratory symptoms were seen frequently in acute asthma in ED. Conclusions Dyspnea was the commonest chest symptom encountered in patients with acute asthma followed by wheezing. Chest pain in acute asthma is a common symptom and should be fully studied to exclude misdiagnosis as of cardiac origin; there is a need for a better dissemination of knowledge about this disease association with chest pain. It was also noted that other non-respiratory symptoms are frequently encountered with acute asthma in emergency department.
    10/2014; DOI:10.1016/j.ejcdt.2014.07.013